Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS Omaha, NE

June 17, 2011Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 17, 2011, 9:44 PM CDT for Saunders County, Nebraska. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 9:44 PM CDT (02:44 UTC)
Expired
Jun 17, 2011, 9:59 PM CDT
In force
15 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Saunders County, NE

The radar

The Omaha radar (KOAX), 23 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:45 PM CDTHAIL 1Wahoo, NEUP TO QUARTER SIZE LASTED FROM AROUND 928 UNTIL 945 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 7:09 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2547 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS53 KOAX 180244
SVROAX
NEC155-180330-
/O.NEW.KOAX.SV.W.0145.110618T0244Z-110618T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
944 PM CDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 1030 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR WAHOO...OR 27 MILES NORTH OF LINCOLN...
  AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL SAUNDERS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN OMAHA.

&&

LAT...LON 4117 9649 4114 9671 4124 9668 4126 9657
TIME...MOT...LOC 0244Z 349DEG 4KT 4120 9663
WIND...HAIL <50MPH 1.50IN

$$

FOLTZ
2 follow-up statements
864 
WWUS53 KOAX 180256
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
956 PM CDT FRI JUN 17 2011

NEC155-180330-
/O.CON.KOAX.SV.W.0145.000000T0000Z-110618T0330Z/
SAUNDERS NE-
956 PM CDT FRI JUN 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
SAUNDERS COUNTY UNTIL 1030 PM CDT...

AT 951 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR WAHOO...OR 28 MILES
NORTH OF LINCOLN...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL SAUNDERS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN OMAHA.

&&

LAT...LON 4115 9664 4124 9665 4125 9656 4117 9649
TIME...MOT...LOC 0257Z 320DEG 4KT 4121 9660
WIND...HAIL <50MPH 1.00IN

$$

FOLTZ
108 
WWUS53 KOAX 180259
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
959 PM CDT FRI JUN 17 2011

NEC155-180310-
/O.CAN.KOAX.SV.W.0145.000000T0000Z-110618T0330Z/
SAUNDERS NE-
959 PM CDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAUNDERS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN OMAHA.

LAT...LON 4115 9664 4124 9665 4125 9656 4117 9649
TIME...MOT...LOC 0300Z 320DEG 4KT 4121 9660

$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:12 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 3:12 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT FRI JUN 17 2011

.SHORT TERM...TONIGHT THROUGH MONDAY.

SURFACE COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL
STALL OUT ACROSS KANSAS AND MISSOURI ON SATURDAY THEN BEGIN TO
LIFT NORTH AS A WARM FRONT SUNDAY INTO MONDAY.

PERIODS OF THUNDERSTORMS LIKELY DURING THIS TIME WITH STEEP MID
LEVEL LAPSE RATES AND GOOD MOISTURE IN PLACE NEAR THE BOUNDARY.
EASTERN PARTS OF THE CWA HAVE SOME CHANCE THIS EVENING WITH THE
COLD FRONT IN THE AREA BUT THEN EXPECT MAINLY DRY CONDITIONS ON
SATURDAY INTO THE FIRST PART OF SUNDAY AS THE FRONT SETTLES SOUTH
OF THE AREA ACROSS KANSAS AND MISSOURI. INCREASING POPS RETURN BY
SUNDAY NIGHT AND EXTEND THROUGH MONDAY AS THIS BOUNDARY WORKS ITS
WAY NORTH AS A WARM FRONT AND WESTERN TROUGH DEEPENS WITH CLOSED
LOW DEVELOPING OVER THE WESTERN HIGH PLAINS BY MONDAY. POTENTIAL
FOR HEAVY RAIN WILL EXIST ON THE NORTH SIDE OF THE WARM FRONT
SUNDAY NIGHT WITH MCS DEVELOPMENT ACROSS NEBRASKA AS LOW LEVEL
JET KICKS IN. ACTUAL FRONTAL POSITION WILL BE THE MAIN UNCERTAINTY
DURING THIS TIME WITH TEMPERATURES AND STORM CHANCES HIGHLY
DEPENDANT ON THE LOCATION OF THE BOUNDARY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

SAME SYSTEM HANGS AROUND THE CENTRAL PLAINS REGION INTO THE MIDDLE
OF THE WEEK AS CLOSED UPPER LOW TRACKS SLOWLY EAST ACROSS THE REGION.
THIS WILL ALLOW FOR A CONTINUED THREAT OF RAIN AND THUNDERSTORMS
FOR THE AREA BEFORE THE UPPER SYSTEM MOVES EAST ON WEDNESDAY. HIGH
PRESSURE FOLLOWS WEDNESDAY NIGHT INTO THURSDAY WITH LESS CERTAINTY
POPS BEYOND THURSDAY AS LEE TROUGH DEVELOPS AND WARM ADVECTION
RETURNS TO THE WESTERN HIGH PLAINS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COLD FRONT MOVING THROUGH TAF SITES WILL BRING A WIND SHIFT TO
KLNK/KOMA BY 21Z. WEAKENING CAP IN THE ATMOSPHERE COULD BE BROKEN BY
23Z AT KOMA/KLNK TO ALLOW THUNDERSTORMS AT THOSE TWO SITES...BUT
THEN PUSHING SOUTH/EAST THROUGH THE REMAINDER OF THE EVENING. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DEWALD
Hazardous weather outlook, Jun 17, 4:15 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI JUN 17 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
415 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A COLD
FRONT WHICH IS STALLED OVER EXTREME EASTERN NEBRASKA LATE THIS
AFTERNOON. MODERATE TO STRONG INSTABILITY REMAINS IN PLACE AHEAD
OF THE FRONT OVER FAR EASTERN NEBRASKA AND SOUTHWEST IOWA AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE IN THIS AREA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS
THROUGH THE EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE
REGION. SEVERE WEATHER WILL BE POSSIBLE DURING THAT TIME
FRAME...ESPECIALLY FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT OR
SATURDAY...BUT PLEASE REPORT SEVERE WEATHER IF IT OCCURS IN YOUR
AREA.

FOBERT

In the hours before

Local storm report, Jun 17, 8:42 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
842 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             PERSIA                  41.58N 95.57W
06/17/2011  E0.75 INCH       HARRISON           IA   TRAINED SPOTTER

0835 PM     HAIL             3 SE PERSIA             41.55N 95.53W
06/17/2011  E1.00 INCH       HARRISON           IA   PUBLIC

&&

JB
Local storm report, Jun 17, 8:48 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
848 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FUNNEL CLOUD     9 N FREMONT             41.57N 96.49W
06/17/2011                   DODGE              NE   AMATEUR RADIO

            ALSO POSSIBLY CAUGHT ON VIDEO FROM CHASER. FUNNEL COULD
            HAVE POSSIBLY TOUCHED DOWN BRIEFLY. NO REPORTS OF DAMAGE
            AT TIME OF REPORT.

&&

RCHERMOK
Special weather statement, Jun 17, 9:10 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
910 PM CDT FRI JUN 17 2011

NEZ044-045-180300-
DODGE NE-WASHINGTON NE-
910 PM CDT FRI JUN 17 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN WASHINGTON AND
SOUTHEASTERN DODGE COUNTIES UNTIL 1000 PM CDT...

AT 908 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF NICKERSON...OR 34 MILES
NORTHWEST OF OMAHA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NICKERSON...
  FREMONT...
  ARLINGTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

FOLTZ
Local storm report, Jun 17, 9:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             WAHOO                   41.22N 96.62W
06/17/2011  M1.00 INCH       SAUNDERS           NE   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Jun 17, 9:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
932 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             COLON                   41.30N 96.61W
06/17/2011  E0.88 INCH       SAUNDERS           NE   TRAINED SPOTTER

0931 PM     HAIL             WAHOO                   41.22N 96.62W
06/17/2011  E1.75 INCH       SAUNDERS           NE   EMERGENCY MNGR

&&

JB
Local storm report, Jun 17, 9:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
942 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 WSW FREMONT           41.43N 96.53W
06/17/2011  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

            STREET FLOODING ALSO REPORTED IN FREMONT WITH WATER TO
            NEAR CURB LEVEL.

&&

RCHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:22 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders38 min
Jun 17, 7:52 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge38 min
Jun 17, 7:55 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders50 min
Jun 17, 8:29 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders31 min
Jun 17, 9:03 PM CDTSevere Thunderstorm WarningOAXSaunders42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.